DrugLib.com — Drug Information Portal

Rx drug information, pharmaceutical research, clinical trials, news, and more



Phenelzine-induced myocardial injury: a case report.

Author(s): Ngo AS, Ho RY, Olson KR

Affiliation(s): Department of Emergency Medicine, Singapore General Hospital, Outram Road, Singapore, 169608, Singapore. angosy@gmail.com

Publication date & source: 2010-12, J Med Toxicol., 6(4):431-4.

Publication type: Case Reports

INTRODUCTION: Phenelzine is an irreversible monoamine oxidase inhibitor (MAOI). Hypertensive reactions after ingestion of tyramine-rich foods such as cheese are well known. However, a review of the available medical literature found no previous reports of myocardial infarction resulting from the ingestion of cheese by a patient taking a MAOI. CASE REPORT: A 34-year-old female taking phenelzine for depression developed severe chest pain 1 h after eating cheese. She was hypertensive and the electrocardiography showed ischemic changes in the antero-lateral chest leads. The chest pain and elevated blood pressure were relieved with intravenous morphine and nitroprusside. The initial serum troponin I level was normal, but serial repeat levels showed a rising trend with a peak at 4.89 ug/L (reference range <0.05 ug/L) 6 h after the initial blood draw, suggestive of a non-ST elevation myocardial infarction. The patient subsequently developed hypotension 4 h after another therapeutic dose of phenelzine was served to the patient 4 h after her admission to the ED. This was corrected with at least 2 L of intravenous normal saline boluses. Subsequent EKGs and Sestamibi scan showed no evidence of cardiac ischemia. She was discharged home after a hospital stay of 3 days. DISCUSSION: We believe this to be the first reported case of myocardial infarction resulting from ingestion of cheese in a patient taking a MAOI. It might be expected that hypertensive crisis could lead to a myocardial infarction, but a review of the medical literature found no such cases reported.

Page last updated: 2011-12-09

-- advertisement -- The American Red Cross
 
Home | About Us | Contact Us | Site usage policy | Privacy policy

All Rights reserved - Copyright DrugLib.com, 2006-2017